Chemotherapy

Some chemotherapy drugs can affect your heart. The most common drugs to do this are called anthracyclines. These include doxorubicin (also known as adriamycin), epirubicin, daunorubicin, idarubicin and mitoxantrone. 

Anthracyclines can damage the heart muscle. But most people who have these drugs don’t develop heart problems. The risk depends on factors including your age and the dose you are given. Heart damage may occur during or just after treatment, but may not happen until more than ten years after treatment.

Your medical team will monitor you during your treatment to check for any damage to your heart. If there are changes to your heart, they may refer you to a cardiologist – a doctor who specialises in heart disease – for advice and treatment if needed. 

In some cases, other chemotherapy drugs such as cyclophosphamide, 5-Fluorouracil, capecitabine, paclitaxel and docetaxel can also affect the heart. They can cause symptoms such as shortness of breath, chest discomfort (angina) or an abnormal heart rhythm. If you experience any of these symptoms, tell your doctor as soon as possible.

Chemotherapy and your heart

Only a few chemotherapy drugs affect the heart. Your doctors will be able to tell you if the drugs you are having are likely to cause heart problems.


Anthracyclines

Drugs called anthracyclines are the most common drugs to affect the heart. They include doxorubicin (also known as adriamycin), epirubicin, daunorubicin, idarubicin and mitoxantrone. These are used to treat breast cancer, some childhood cancers, soft tissue sarcomas, lymphomas and leukaemia.

Anthracyclines can damage the heart muscle and make it weaker, but most people who have these drugs do not develop any heart problems. The risk of heart damage depends on the dose of the drug used and other risk factors. For example, it’s more common in people over the age of 60 and in those who have high blood pressure or a high level of cholesterol in their blood. If anthracycline drugs damage the heart muscle, this can lead to heart failure, which may occur during or shortly after the chemotherapy. But it may not happen until more than 10 years after treatment.

It’s important that doctors spot any heart changes caused by anthracyclines. This is so they can treat them at an early stage and stop further damage to your heart. Your doctors will carry out tests before and during your treatment. These may include specific blood tests to detect early heart damage and an ultrasound of your heart.

‘I had just finished my third cycle of chemotherapy for lymphoma when a routine echocardiogram and ECG showed problems with my heart. My treatment was stopped immediately and I was referred to a cardiologist who put me on medication.’
Kyle

If your doctors find there are changes in your heart function, they may refer you to a cardiologist. This is a doctor who specialises in treating heart problems. You may need to have regular check-ups with the cardiologist to assess the health of your heart. Your cardiologist may prescribe heart drugs to protect your heart from further changes. Early changes in heart function may not cause any symptoms, but it’s important they are treated so that more serious heart problems can be prevented.


Other chemotherapy drugs

Occasionally, other drugs such as cyclophosphamide, 5-Fluorouracil, capecitabine, paclitaxel and docetaxel can affect the heart. They can cause symptoms such as shortness of breath, chest discomfort (angina) or an abnormal heart rhythm, which may happen within hours to a few days after the treatment. In very severe cases, a heart attack may occur.

If at any time when you are having chemotherapy, you have chest discomfort, tightness in your chest, shortness of breath, blackouts, dizzy spells or a feeling that your heart is beating too fast or too slowly, let your hospital team know as soon as possible. This is so that these symptoms can be assessed and treated quickly. If you do get any of these symptoms, your doctors will probably stop the chemotherapy drug and change you to another one that does not cause heart problems.


Working together to create information for you

We worked with British Heart Foundation to write our content on heart health.

Thank you to all of the people affected by cancer who reviewed what you're reading and have helped our information to develop.

You could help us too when you join our Cancer Voices Network.

Back to Cancer treatment and your heart

Radiotherapy

Radiotherapy only affects the heart if it’s in the area treated. Improvements in radiotherapy treatment have reduced the risk of problems.

Hormonal therapies

Treatment with hormonal therapies can sometimes increase the risk of heart problems.

Surgery for cancer

You’ll usually have tests to check your heart before you have an operation to treat a cancer.

Cancer research trials

If you take part in a clinical trial, you will have regular checks for any side effects.

Managing heart problems

If you have heart problems during cancer treatment, your doctors will help you decide on the best way to manage them.